Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Columbia, SC

April 3, 2006Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2006, 4:42 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2006, 4:42 PM EDT (20:42 UTC)
Expired
Apr 3, 2006, 5:33 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:00 PM EDTHAIL 0.258 N Saluda, SCPEA SIZED HAIL REPORTED ALONG HWY 121
Apr 3, 5:00 PM EDTHAIL 18 N Saluda, SCQUARTER SIZED HAIL REPORTED ALONG HWY 121

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 12:54 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 032046
SVRCAE
SCC071-081-032145-
/O.NEW.KCAE.SV.W.0008.060403T2042Z-060403T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED SOUTHWEST OF CHAPPELLS
  IN GREENWOOD COUNTY AND MOVING ALONG OR NORTH OF HIGHWAY 178.
  THE STORM WAS MOVING EAST AROUND 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THE AREA BETWEEN CHAPPELLS AND SALUDA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3418 8191 3399 8196 3390 8154 3420 8155

$$

LCV/RJL
1 follow-up statement
000 
WWUS52 KCAE 032133
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT MON APR 3 2006

SCC071-081-032143-
/O.CAN.KCAE.SV.W.0008.000000T0000Z-060403T2145Z/
NEWBERRY SC-SALUDA SC-
533 PM EDT MON APR 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR SALUDA AND NEWBERRY COUNTIES
IS CANCELLED...

THE THUNDERSTORM HAS MOVED EAST OF THE WARNING AREA AND HAS WEAKENED 
BELOW SEVERE CRITERIA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3418 8191 3399 8196 3390 8154 3420 8155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:39 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 3, 1:39 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT MON APR 3 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
SPC HAS JUST ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL
SOUTH CAROLINA/EAST CENTRAL GEORGIA. THUNDERSTORMS EXPECTED TO
DEVELOP ACROSS NORTHERN GEORGIA DURING THE NEXT COUPLE OF HOURS
AHEAD OF APPROACHING COLD FRONT. SATELLITE SHOWING CUMULUS
DEVELOPING RAPIDLY IN THAT AREA. AMPLIFIED UPPER LEVEL TROUGH
OVER THE TENNESSEE VALLEY...WITH STRONG MID LEVEL SHORT WAVE THAT WILL
ROTATE ACROSS THE REGION THIS EVENING. SYNOPTIC LIFT SHOULD BE
STRONG LATE THIS AFTERNOON DUE TO TROUGH BECOMING NEGATIVELY
TILTED AND STRONG UPPER LEVEL JET ACROSS NORTH GEORGIA INTO SOUTH
CAROLINA...STRONG DIVERGENCE EXPECTED. AIRMASS BECOMING VERY
UNSTABLE ACROSS NORTH GEORGIA...WITH SURFACE BASED LI AROUND -8.
AIRMASS ACROSS NORTH CENTRAL SOUTH CAROLINA SHOULD BECOME
INCREASINGLY UNSTABLE AS LAPSE RATES STEEPEN. BEST LOW LEVEL
CONVERGENCE EXPECTED NORTH OF THE COLUMBIA AREA. 800-850MB WIND
HAVE INCREASED TO 50-60 KT AS SEEN ON KCAE VAD WIND PROFILE. SUPER
CELLS POSSIBLE THIS AFTERNOON...SO EXPECT SR HELICITY VALUES TO
INCREASE DURING THE NEXT COUPLE OF HOURS. HAIL ALSO A MAJOR CONCERN.
SCATTERED THUNDERSTORMS FORECAST FOR LATE AFTERNOON AND EARLY
EVENING.

RAPID CLEARING AFTER FRONTAL PASSAGE...CLOSE TO 00Z...SHOULD BE
CLEAR BY MIDNIGHT...QUITE AN AIRMASS CHANGE SO EXPECT DEW POINTS
TO BE FALLING INTO THE 30S BY DAYBREAK. COLD AIR ADVECTION TUESDAY
BUT STRONG DOWNSLOPE...SO MAXIMUM TEMPERATURE FORECAST ABOVE LOCAL
CONSENSUS. WINDS POSSIBLY STAYING UP TUESDAY NIGHT A BIT IN THE
BOUNDARY LAYER SO WIDESPREAD 30S NOT EXPECTED. WARMER TEMPERATURES
WEDNESDAY AS AIRMASS MODERATES.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
WARM FRONT SHOULD MOVE THROUGH THE AREA THURSDAY AS DEEP SURFACE
LOW MOVES INTO THE NORTHERN PLAINS...ECMWF LOOKS MORE LIKE
YESTERDAYS GFS MODEL...WHICH HAS BEEN CONSISTENT MOVING COLD
FRONT THROUGH THE AREA FRIDAY NIGHT...THIS MAY STILL BE TOO FAST
THOUGH. WILL LEAVE SLIGHT CHANCE POPS IN FOR FRIDAY NIGHT AND
SATURDAY...DRY REST OF PERIOD. TEMPERATURES SHOULD BE WARM WITH
UPPER RIDGE IN THE FIRST PART OF THE PERIOD.

&&

.AVIATION...
LINE OF SHOWERS AND THUNDERSTORMS EXPECTED TO CROSS THE FA AIRPORTS
BETWEEN 2100 UTC AND 0000 UTC THIS EVENING. SEVERE STORMS ARE
POSSIBLE WITH HAIL AND WIND GUSTS TO OVER 60 MPH. MVFR CONDITIONS
WILL PREVAIL UNTIL LINE OF SHOWERS MOVES INTO THE AREA. POST FRONTAL
WINDS WILL BE NW AT 15 TO 25 KTS AND SKIES SHOULD QUICKLY CLEAR OUT
BY 0300 UTC. WINDS WILL GRADUALLY DECREASE BY MORNING AND REMAIN W
TO NW AT AROUND 10 KTS. A FEW CU WILL DEVELOP IN THE AFTERNOON ON
TUESDAY BUT VFR CONDITIONS ARE EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...

SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 3, 5:19 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
519 AM EDT MON APR 3 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
040930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
519 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A STRONG
UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE
REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR
WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED
ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES
DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL
AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE.

ALSO, EXPECT BREEZY CONDITIONS TODAY. A LAKE WIND ADVISORY IS IN
EFFECT FROM 10 AM TO 10 PM. EXPECT WINDS 15 TO 20 KNOTS...WITH
HIGHER GUSTS UP TO 30 KNOTS...ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:31 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more18 hr
Apr 3, 8:29 AM EDTSevere Thunderstorm WarningCAELancaster16 min
Apr 3, 3:59 PM EDTSevere Thunderstorm WarningCAENewberry61 min
Apr 3, 3:59 PM EDTSevere Thunderstorm WarningCAENewberry61 min
Apr 3, 4:25 PM EDTSevere Thunderstorm WarningCAEFairfield65 min
Apr 3, 4:56 PM EDTSevere Thunderstorm WarningCAERichland49 min
Apr 3, 5:02 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster58 min
Apr 3, 5:06 PM EDTSevere Thunderstorm WarningCAESumter54 min
Apr 3, 5:31 PM EDTSevere Thunderstorm WarningCAELee, Sumter59 min
Apr 3, 6:24 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter52 min
Apr 3, 6:29 PM EDTSevere Thunderstorm WarningCAESumter46 min
Apr 3, 7:22 PM EDTSevere Thunderstorm WarningCAEBarnwell23 min
Apr 3, 7:38 PM EDTSevere Thunderstorm WarningCAEBamberg33 min
Apr 3, 7:51 PM EDTSevere Thunderstorm WarningCAEClarendon39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.